Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 337, NWS Shreveport, LA

August 23, 2011Bowie County, Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 23, 2011, 4:35 PM CDT for Bowie County, Red River County, Texas; McCurtain County, Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 4:35 PM CDT (21:35 UTC)
Expired
Aug 23, 2011, 5:15 PM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Shreveport radar (KSHV), 145 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:55 PM CDTTSTM WND DMG6 Wnw New Boston, TXTREES AND POWERLINES DOWN ON COUNTY ROAD 3103 IN MALTA.
Aug 23, 5:00 PM CDTTSTM WND DMGNew Boston, TXROOF PARTIALLY REMOVED FROM A HOME AND A BARN WAS DESTROYED. NUMEROUS POWERLINES DOWN ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS54 KSHV 232135
SVRSHV
OKC089-TXC037-387-232215-
/O.NEW.KSHV.SV.W.0337.110823T2135Z-110823T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 PM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...SIMMS...NEW BOSTON...
  SOUTHEASTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  EXTREME SOUTH CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 515 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW BOSTON...AND MOVING
  SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DE
  KALB AND DALBY SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3370 9464 3368 9465 3367 9460 3369 9459
      3365 9458 3366 9455 3363 9456 3363 9447
      3360 9447 3357 9439 3356 9440 3354 9436
      3328 9438 3332 9476 3338 9485 3372 9491
      3373 9490
TIME...MOT...LOC 2135Z 015DEG 5KT 3348 9448

$$

09
1 follow-up statement
699 
WWUS54 KSHV 232153
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 PM CDT TUE AUG 23 2011

OKC089-TXC037-387-232215-
/O.CON.KSHV.SV.W.0337.000000T0000Z-110823T2215Z/
MCCURTAIN OK-RED RIVER TX-BOWIE TX-
453 PM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR BOWIE...RED RIVER AND MCCURTAIN COUNTIES...

AT 447 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
6 MILES SOUTHEAST OF ALMONT...OR 7 MILES NORTHWEST OF NEW BOSTON...
MOVING SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIMMS...SPRING HILL...LYDIA...DE KALB...DALBY SPRINGS AND AVERY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3370 9464 3368 9465 3367 9460 3369 9459
      3365 9458 3366 9455 3363 9456 3363 9447
      3360 9447 3357 9439 3356 9440 3354 9436
      3328 9438 3332 9476 3338 9485 3372 9491
      3373 9490
TIME...MOT...LOC 2153Z 015DEG 5KT 3354 9450

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:43 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 23, 3:43 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT TUE AUG 23 2011

.DISCUSSION...
WIDELY SCT CONVECTION CONTINUES TO FIRE ALONG A WEAK SFC TROUGH...WHICH
REMAINS NEARLY STATIONARY FROM EXTREME SE OK...ACROSS SW AR AND INTO
NCNTRL LA/SW MS. MEANWHILE...WEAK VORTICITY ADVECTION CONTINUES AS
WEAK UPPER LEVEL IMPULSES...WHICH IS SOMEWHAT DISCERNIBLE ON THE WATER
VAPOR LOOP ACROSS WRN/NCNTRL AR...DRIFTS SSE AROUND THE LARGE SCALE
RIDGE CENTERED OVER WCNTRL TX/WRN OK. THIS IS WHERE THE BEST SFC
BASED CAPES ARE LOCATED...WHICH RANGE FROM 2000-2500 J/KG PER THE 19Z
LAPS ANALYSIS. AGAIN...DEEP LAYER SHEAR REMAINS QUITE WEAK...WITH THE
CONVECTION DISORGANIZED AND PULSY...WHICH SHOULD DIMINISH THIS EVENING
WITH THE LOSS OF HEATING. GIVEN THE INCREASING CU FIELD PRESENT ACROSS
E TX ATTM...WILL CARRY SLIGHT CHANCE POPS AREAWIDE FOR THIS EVENING.
WILL ALSO LIKELY HAVE TO CONTEND WITH SOME CONVECTIVE DEBRIS THIS
EVENING/OVERNIGHT AS WELL...WHICH WILL AGAIN LIMIT MUCH OF A TEMP FALL
THROUGH WEDNESDAY MORNING.

THE SHORT TERM PROGS CONTINUE TO INDICATE THE WEAK SFC TROUGH SOMEWHAT
GENERALLY OVER THE SAME AREAS OF SW AR AND NCNTRL/NE LA WEDNESDAY
AFTERNOON. THIS FEATURE...COMBINED WITH THE EXTREME HEATING AND
RESIDUAL VORTICITY ALOFT AS IT BEGINS TO DEPART THE REGION TO THE S
ACROSS E TX/N LA MAY STILL GENERATE ISOLATED CONVECTION DURING THE
AFTERNOON/EVENING...BUT OVERALL COVERAGE MAY BE A LITTLE
LESS...ESPECIALLY AS THE UPPER RIDGE BEGINS TO EXPAND E INTO THE MS/TN
VALLIES DURING THE AFTERNOON. THE EXPANDING RIDGE ALSO BEGINS TO
REFLECT IN THE LOW LEVEL THERMAL FIELDS AS WELL...WITH TEMPS EXPECTED
TO CLIMB EVEN HIGHER DURING THE AFTERNOON. THE ENTIRE REGION HAS MET
HEAT ADVISORY CRITERIA THIS AFTERNOON...AND WITH LITTLE EXTENDED COOLING
EXPECTED OVERNIGHT...AND EVEN HOTTER TEMPS WEDNESDAY UNDER SIMILAR
HUMIDITY VALUES...HAVE EXTENDED THE HEAT ADVISORY AREAWIDE THROUGH 02Z
THURSDAY.

BY THURSDAY...A WEAK FRONTAL BOUNDARY WILL BEGIN TO NUDGE S THROUGH
OK/AR...REACHING SE OK/EXTREME NE TX/SW AR DURING THE AFTERNOON. THE
PROGS INDICATE COMPRESSIONAL WARMING ALONG/AHEAD OF THE FRONTAL SFC
THURSDAY AFTERNOON ACROSS MUCH OF THE REGION...AND GIVEN THE BONE DRY
SOIL MOISTURE CONDITIONS...WOULDN/T BE TOO SURPRISED TO SEE MANY
LOCATIONS REACH/EXCEED 105 DEGREES ONCE AGAIN...WITH THE POTENTIAL FOR
NEARING THE ALL-TIME RECORD HIGH TEMPS. HAVE AGAIN TRENDED WARMER
THAN MOS...WITH ISOLATED CONVECTION AGAIN DEVELOPING DURING THE
AFTERNOON/EVENING ALONG/AHEAD OF THE FRONT AS THEY BUILD SSW.

MUCH DRIER AIR WILL BEGIN TO BACKDOOR SW INTO SE OK/SW AR/N LA
THURSDAY NIGHT BEHIND THE FRONT...WHICH WILL RESULT IN VERY LOW
HUMIDITIES FRIDAY THROUGH THE WEEKEND. EVEN THOUGH WINDS SHOULD NOT BE
MUCH OF AN ISSUE...IT APPEARS AS IF WE WILL SEE A PERIOD OF ENHANCED
FIRE DANGER OVER THE REGION...AS AFTERNOON TEMPS REMAIN ABOVE NORMAL.
THE GFS STILL MAINTAINS 850MB TEMPS OF 22-24C THROUGH THE
WEEKEND...WHICH SUPPORTS TRIPLE DIGIT TEMPS...ESPECIALLY OVER E TX.
THIS WILL OCCUR AS THE LARGE SCALE RIDGE REMAINS STAGNANT OVER THE
PLAINS/MS AND TN VALLIES. THE RIDGE MAY BEGIN TO WEAKEN SOME BY LATE
MONDAY/TUESDAY OVER THE MS VALLEY...AS THE MEDIUM RANGE PROGS DIG A
SHORTWAVE SE ACROSS THE GREAT LAKES/OH VALLEY REGION INTO THE MID-
SOUTH...BUT OVERALL FORCING APPEARS WEAK ATTM AND THUS WILL KEEP THE
REMAINDER OF THE FORECAST DRY.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE AN
EFFECT ON ALL TAF SITES DURING THE AFTERNOON AND EVENING HOURS
TODAY. WINDS SHOULD BE GENERALLY OUT OF THE SOUTHWEST AROUND 5 TO 10
KNOTS...EXCEPT FOR AREAS NEAR THUNDERSTORM ACTIVITY...WHERE SOME
GUSTY WINDS COULD BE SEEN. VISIBILITIES AND CEILINGS WILL BE IN THE
VFR RANGE...EXCEPT...ONCE AGAIN...NEAR THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 104  79 106  74 /  20  20  20  20  20
MLU  77 102  77 104  72 /  20  20  20  20  20
DEQ  75 103  75 104  69 /  20  20  20  20  20
TXK  78 103  77 104  72 /  20  20  20  20  20
ELD  77 101  75 103  70 /  20  20  20  20  20
TYR  81 105  80 107  78 /  20  20  20  20  20
GGG  79 105  79 107  77 /  20  20  20  20  20
LFK  76 104  75 106  74 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/23
Hazardous weather outlook, Aug 23, 11:56 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT TUE AUG 23 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.
THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN
THIS AFTERNOON...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN
105 AND 110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY
EVENING.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND MUCH OF NORTHCENTRAL
LOUISIANA. SOME OF THE STRONGER STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG
WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL PERSIST
AGAIN THIS AFTERNOON AS HUMIDITIES RANGE FROM 25 TO 30 PERCENT
ACROSS EAST TEXAS AND WESTERN LOUISIANA...WITH HUMIDITIES BETWEEN
35 TO 40 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES...ESPECIALLY IN AND NEAR THE THUNDERSTORMS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO
GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES ARE EXPECTED TO CLIMB NEAR OR ABOVE THE CENTURY MARK
AREAWIDE THROUGH MUCH OF THIS WEEK AND WEEKEND. HEAT INDEX VALUES MAY
REACH OR EXCEED 105 DEGREES THROUGH THURSDAY...MAKING OUTDOOR
ACTIVITIES POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE NOT
TAKEN TO PREVENT HEAT RELATED ILLNESSES. DRIER AIR WILL FILTER
SOUTHWEST BEHIND A WEAK COOL FRONT FRIDAY...RESULTING IN LOWER
HUMIDITIES AND THUS...LOWER HEAT INDICES. HOWEVER...FIRE DANGER
WILL PERSIST UNDER THESE CONTINUED DRY CONDITIONS...AND THE
ABSENCE OF RAINFALL EXPECTED LATE THIS WEEK AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:05 PM CDTSevere Thunderstorm WarningSHVBowie40 min
Aug 23, 5:30 PM CDTSevere Thunderstorm WarningSHVMarion45 min
Aug 23, 5:34 PM CDTSevere Thunderstorm WarningSHVBowie, Red River41 min
Aug 23, 6:04 PM CDTSevere Thunderstorm WarningSHVHarrison41 min
Aug 23, 6:31 PM CDTSevere Thunderstorm WarningSHVUpshur, Wood44 min
Aug 23, 6:44 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola46 min
Aug 23, 6:52 PM CDTSevere Thunderstorm WarningSHVSmith38 min
Aug 23, 5:50 PM CDTSevere Thunderstorm WarningSHVMcCurtain29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.